EconPapers    
Economics at your fingertips  
 

Does Short-Term Debt Increase Vulnerability to Crisis? Evidence from the East Asian Financial Crisis

Efraim Benmelech and Eyal Dvir ()

Journal of International Economics, 2013, vol. 89, issue 2, 485-494

Abstract: Does short-term debt increase vulnerability to financial crisis, or does short-term debt reflect – rather than cause – the incipient crisis? We study the role that short-term debt played in the collapse of the East Asian financial sector in 1997–1998. We alleviate concerns about the endogeneity of short-term debt by using long-term debt obligations that matured during the crisis. We find that debt obligations issued at least three years before the crisis had a negative, albeit sometimes insignificant, effect on the probability of failure. Our results are consistent with the view that short-term debt reflects, rather than causes, distress in financial institutions.

Keywords: Short-Term Debt; Debt Maturity; Financial Crises; East Asian Crisis; Bank Runs (search for similar items in EconPapers)
JEL-codes: F34 G21 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (31)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219961100167X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Does Short-Term Debt Increase Vulnerability to Crisis? Evidence from the East Asian Financial Crisis (2011) Downloads
Journal Article: Does short-term debt increase vulnerability to crisis? Evidence from the East Asian financial crisis (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:89:y:2013:i:2:p:485-494

DOI: 10.1016/j.jinteco.2011.12.004

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:inecon:v:89:y:2013:i:2:p:485-494